Forum

Can ON cause numbness in hand?

I have had ON in left eye since December and then about 3 weeks ago my left thunb and 2 fingers lost feeling and became weak.

Went to see MS nurse who said my hand was related to the ON which I struggle to understand.

I could maybe understand if it was a pre-existing symptom. Is she right?

Thanks

LOL I can understand why you are struggling to understand!!!!! I am no neurologist but as far as I know the optic nerve does not affect the hands! :-)

What she might have meant though was that the ON and the hand are both part of the same relapse.... That it is related in that you are developing more new symptoms.... but she sure didn't say it in a way that makes sense.

Have you had IV steroids for the eye? If not it might be worth asking your Nurse about them.

 

Hope you feel better soon,

 

Belinda

I have to agree with brog it does sound like your relapse is spreading.

The optic nerve connects straight to your brain whereas your arm connects to the central nervous system so it's not a direct link in that it comes from the same point. The ON may have set off another relapse in another part of the body. I think you need steroids badly and it's shocking your nurse didn't offer steroids (do nurses have a Hippocratic Oath?). Not all relapses pass on their own,

I know in some parts of UK for IV steroids you have to wait. Is it possible to see your GP to get the pill varient if you can't get IV.

Get better soon

Hiya..I can see too why you are confused..but as Lowrie and brog64 have said could all be part of a relapse..I would push with MS nurse for Iv steroids..I am not dx but have ON and also have had muscle weakness/numbness etc in left arm mainly but no one can say at this point if it is linked in some way to the ON..could just be a virus and not connected to the On..certainly go back to MS nurse..hope you get on ok with that..

Thanks for that.

I haven't had IV steroids for the ON as my nerologist does not believe in them for ON and I felt fairly crap last time I had them so not terribly keen but I will continue to text the MS nrse with an update and see what happens. I am amazed how mch I use my left hand althogh I am right handed and it is really annoying me!

 

..hands and eyes are both important functioning tools..and even if you are right handed..as you say you will use your left for many things esp when you need to use both together..so please pester your ms nurse on this..eye sight aside..you need some help here..and that is her job after all.!!

let us know how you get on..

Hi Emma,

 

When I suffered ON both my hands and feet were affected, some weeks after my initial sight loss and orbital pain associated.  apparently it can be your relapse affecting more than one part of your body.

 

The eye pathway is not connected to hand/feet pathway, therefore one would assume you have more than one pathway inflamed hence you noticing bits of your body being different to pre ms.

 

Many msers find they have numbness, weakness and ON going on at the same time.  It is not unusual and may subside as this relapse subsides or leave some mark of damage.  Some people are lucky in that everything returns to normal whereas others notice more weakness as a result. 

 

I hope yours soon settles down so you know the score.

 

bren

x

Sightly off topic but whenever I have a relapse I'm straight to my GP (my nurse doesn't deal with relapses and my GP surgery luckily  have reasonable knowledge of MS). And I have never had any issues in that regard.

The fact that your neuro won't give you steroids for a relapse is bad I refer to my previous comment on Hippocratic Oaths. I think both your nurse and neuro are borderline failing in their duty of care. Just because they don't like using steroids for ON does not mean it's not the best thing for you especially taking into account it's also affecting other unconnected areas.

 

Just to say, my neuro does not like to precribe steroids for ON either unless it is causing terrible problems, so there’s nothing particularly unusual about this, and it does not mean that anyone is being remiss, or that you are not getting the best care.

Personally I don’t like to reach for the steroids too soon either - it’s nice to have something left in the locker for when the wheels really come off. But it is also a comfort to know that the option is there if I’m in bad trouble.

BTW my relapses tend to come in flurries too - it is rare for me to have a relapse with only one symptom. When my MS is being active it likes to attack across a broad front.

I hope that this relapse passes quickly and that you start to feel much better very soon.

Alison

x

Just a note on the steroids. Don't take oral steroids for ON. It has been proven that oral steroids increase the chance of developing further episodes of ON. If you and your Dr/Nurse do decide steroids are worth a go, make sure it is only IV.

Cheers,

 

Belinda

Ok so a quick question..re On treatment..if no steroids iv ..then what is the best line of treatment..if any? I have on as you know and am finding the discomfort and eye pain/spasm difficult..esp after 7 wks! am on solpodol and pregabalin but the solpodol spaces me out..and the pregabalin needs upping indose..my gp wasnt confident to advice and the eye neuro secretary hasnt called back after a week..and I did ask specifically for their advice..If I close my eyes tightly my left upper lip is also going upwards..like a bad elvis presly impersonation! lovely!.any advice from others who/or have had ON would be appreciated..

Hi Scoobie,

 

Is there a specific reason you can't have IV steroids or is it just that they haven't called back?

Have you got an MS Nurse you can call?

There isn't any specific treatment for it but even without treatment it will settle down on its own. Just how long that wil be is the question.

Hope you get some help soon,

Belinda

Scoobie,

I am taking Gabapentin for the pain which is really helping and also means I am sleeping much better which is great.

Thought my right eye had decided to give up as well this morning but it was only fog!

Hope you improve soon.

Emma

Scoobie,

I am taking Gabapentin for the pain which is really helping and also means I am sleeping much better which is great.

Thought my right eye had decided to give up as well this morning but it was only fog!

Hope you improve soon.

Emma

Hey Belinda and Emma..sorry I jumped on your post hun..just though it would be a good place to ask..thanks for answering..no have not been offered steroids iv.but then I have not seen the eye neuros since end Jan and only had it in one eye then..now its both..with blurred visison also.etc..not due to see them till end march(re brain mri etc)..although have been to acute eye care A&E since..seems unless you go blind or your eye is hanging out they dont want to know..

Belinda.just need to clarify  I am not dx for MS..so no I dont have an MS nurse.

thnaks.x

 

 

Emma..ooh gosh re your eye..glad it was just fog..ahh re gabapentin..my jrt is on that for his epilepsy! bu tyes it works well for pain too..